Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 40, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2014, 2:30 AM MDT for 5 counties in South Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2014, 2:30 AM MDT (08:30 UTC)
- Expired
- Jun 18, 2014, 3:30 AM MDT
- In force
- 60 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Dewey County, SD, Hughes County, SD, Potter County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 179 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 3:10 AM MDT | HAIL 1.25 | 5 Wnw Sully Buttes, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1177 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
099
WUUS53 KABR 180830
SVRABR
SDC041-065-107-117-119-180930-
/O.NEW.KABR.SV.W.0040.140618T0830Z-140618T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
230 AM MDT WED JUN 18 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHWESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
WESTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 330 AM MDT/430 AM CDT/
* AT 229 AM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RIDGEVIEW TO 8 MILES NORTHWEST OF LITTLE BEND REC
AREA TO 8 MILES EAST OF SANSARC...MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LITTLE BEND REC AREA AROUND 345 AM CDT.
CHANTLER CREEK REC AREA AROUND 255 AM MDT.
BUSH'S LANDING AROUND 400 AM CDT.
SULLY BUTTES AND OAHE MISSION REC AREA AROUND 405 AM CDT.
SWIFTBIRD AND SUTTON BAY REC AREA AROUND 410 AM CDT.
WEST SHORE REC AREA AROUND 315 AM MDT.
THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 173 AND 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4516 10021 4487 10020 4442 10033 4444 10102
4482 10087 4511 10089
TIME...MOT...LOC 0830Z 264DEG 24KT 4502 10075 4483 10074
4454 10086
HAIL...1.50IN
WIND...60MPH
$$
DORN1 follow-up statement
184
WWUS53 KABR 180855
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM CDT WED JUN 18 2014
SDC041-065-107-117-119-180930-
/O.CON.KABR.SV.W.0040.000000T0000Z-140618T0930Z/
SULLY SD-POTTER SD-HUGHES SD-DEWEY SD-STANLEY SD-
255 AM MDT WED JUN 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
STANLEY...SOUTHEASTERN DEWEY...NORTHWESTERN HUGHES...SOUTHWESTERN
POTTER AND WESTERN SULLY COUNTIES UNTIL 330 AM MDT/430 AM CDT/...
AT 253 AM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF LAPLANT TO 8 MILES NORTH OF LITTLE
BEND REC AREA TO 7 MILES SOUTHEAST OF MISSION RIDGE...MOVING EAST AT
20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
SEVERE THUNDERSTORMS WILL BE NEAR...
BUSH'S LANDING AROUND 410 AM CDT.
SULLY BUTTES AROUND 415 AM CDT.
OAHE MISSION REC AREA AND SUTTON BAY REC AREA AROUND 420 AM CDT.
SWIFTBIRD AND SPRING CREEK REC AREA AROUND 425 AM CDT.
WHITLOCKS BAY REC AREA AND WEST SHORE REC AREA AROUND 330 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4516 10021 4487 10020 4442 10033 4454 10085
4511 10089
TIME...MOT...LOC 0855Z 269DEG 19KT 4507 10059 4487 10057
4459 10071
HAIL...1.75IN
WIND...60MPH
$$
DORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:34 PM MDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 17, 11:34 PM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1234 AM CDT WED JUN 18 2014 .UPDATE... SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION. CUT BACK SIGNIFICANTLY ON POPS TONIGHT. ONGOING CONVECTION OVER WESTERN SD AND EXTREME SOUTH-CENTRAL SD IS NOT EXPECTED TO PROGRESS VERY FAR INTO THIS CWA TONIGHT. INDIVIDUAL CELLS ARE ALMOST STATIONARY. STILL ANTICIPATING AN ACTIVE WEATHER DAY ON WEDNESDAY THOUGH SO LEFT POPS ALONE BEYOND 15Z. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT LOW CLOUDS ACROSS THE CWA WERE SLOW TO BREAK OUT WITH SEVERAL AREAS STILL CLOUDY ALONG THE SOUTHERN CWA. THIS HAS ALLOWED THE CAPPING INVERSION TO ONLY WEAKEN SLOWLY ALONG WITH A SLOW INSTABILITY BUILDUP. THUS...EXPECT THE CONVECTION OUT IN WESTERN SD TO MAKE ITS WAY SLOWLY EAST INTO OUR WESTERN CWA LATE THIS EVENING AND BECOME ELEVATED. WITH THE CAPPING EAST ALONG WITH THE WARM FRONT WELL SOUTH TONIGHT...THESE STORMS WILL HAVE A HARD TIME MAKING FAR EAST TONIGHT. THE BEST CHANCES OF STORMS FOR THE CWA WILL HAVE TO WAIT UNTIL THE MAIN UPPER LEVEL TROUGH OUT WEST MAKES ITS WAY SLOWLY EAST INTO OUR REGION WEDNESDAY AND WEDNESDAY NIGHT AND THROUGH THE REGION THROUGH THURSDAY NIGHT. WEDNESDAY AFTERNOON AND EVENING WILL BE INTERESTING IF WE CAN RECEIVE MORE SURFACE HEATING AS THE WARM FRONT BEGINS TO SURGE NORTHWARD. PWATS ..INSTABILITY...AND DEEP LAYER SHEAR ALONG WITH LOW LEVEL TURNING SHOULD ALL BE ADEQUATE FOR SOME SEVERE STORMS AND HEAVY RAINFALL. THE SLOW MOVEMENT OF THE UPPER LOW...HIGH PWATS ALONG WITH A DEEP SOUTH TO NORTH FLOW...COULD HAVE SOME TRAINING STORMS WITH HEAVY RAINFALL. WITH LOW FLASH FLOOD GUIDANCE COULD HAVE SOME LOCAL FLOODING. OTHERWISE.. HIGHS WILL BE MOSTLY IN THE UPPER 70S TO MID 80S ON WEDNESDAY AND A LITTLE COOLER ON THURSDAY WITH MORE CLOUDS AND RAINFALL. .LONG TERM...FRIDAY THROUGH TUESDAY UPPER LOW THATS CURRENTLY ROTATING ACROSS THE NORTHERN ROCKIES/NORTHWEST CONUS WILL SLOWLY SHIFT EAST OVER THE NEXT FEW DAYS AND BY FRIDAY...WILL STILL BE MOVING EAST ACROSS SOUTHERN CANADA. WEAK SHORTWAVE ENERGY COMBINED WITH A SUBTLE SFC BOUNDARY MAY BRING A FEW SHOWERS AND STORMS TO EASTERN PARTS OF THE AREA FRIDAY INTO FRIDAY NIGHT. PRETTY QUESTIONABLE SETUP HERE THOUGH SO WILL HAVE LOW POPS. MODELS IN PRETTY GOOD AGREEMENT IN SHOWING SATURDAY TO BE RATHER QUIET. TEMPERATURES WILL BE MILD/WARM WITH HIGHS GENERALLY IN THE UPPER 70S TO LOW 80S. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A MIX OF MVFR/VFR STRATUS OVER THE REGION. EXPECT MVFR CIGS TO IMPACT ALL TAF SITES INTERMITTENTLY TONIGHT AND INTO WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS ARE MOVING UP FROM THE SOUTH TOWARD KATY RIGHT NOW...AND MAY MAKE IT ALL THE WAY TO KATY BEFORE DISSIPATING. WILL MONITOR THAT. ALSO...STRONG TO SEVERE THUNDERSTORMS ARE SLOWLY MARCHING ACROSS WESTERN SOUTH DAKOTA AT THIS TIME AS WELL...AND MAY MAKE IT ALL THE WAY TO KMBG /APPX 1030Z/ AND KPIR /APPX 0930Z/ EARLY THIS MORNING. WILL MONITOR THAT. AFTERNOON/EVENING THUNDERSTORMS ARE ALSO POSSIBLE ON WEDNESDAY...HOWEVER THERE IS ONLY LOW CONFIDENCE IN TIMING AND EVOLUTION OF STORMS NEAR THE TAF SITES. LINGERING STRATUS MAY IMPACT DEVELOPMENT THOUGH ALL OTHER PARAMETERS INDICATE THE ATMOSPHERE WILL BE ABLE TO OVERCOME THE INHIBITION...ESPECIALLY IN THE EAST. TIMING IS IN QUESTION SIMPLY DUE TO THE MODEL INCONSISTENCIES IN PROGRESSION OF THE LOW ACROSS THE DAKOTAS WHICH WILL BE THE MAIN FOCUS POINT. ANY THUNDERSTORMS THAT DO DEVELOP ON WEDNESDAY WILL LIKELY BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL..HEAVY RAIN..AND POSSIBLY EVEN A TORNADO. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...MOHR LONG TERM...TMT AVIATION...WISE/DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 17, 3:43 AM MDT, 22 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 443 AM CDT TUE JUN 17 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 443 AM CDT TUE JUN 17 2014 /343 AM MDT TUE JUN 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL INTENSIFY OVER THE NEXT COUPLE OF DAYS...BRINGING ADDITIONAL STORM CHANCES TO THE REGION. TODAY...STORMS ARE POSSIBLE...MAINLY FOR PARTS OF WESTERN AND SOUTHERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE LOW PRESSURE SYSTEM MOVES NORTHEAST...CENTERING OVER EAST CENTRAL SOUTH DAKOTA. STORMS ARE LIKELY...AND SOME MAY BECOME SEVERE. THE BEST CHANCE OF SEVERE WILL BE ACROSS PARTS OF NORTHERN AND EASTERN SOUTH DAKOTA. HAIL...WIND AND TORNADOES ARE POSSIBLE WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND WEDNESDAY. SERR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 12:58 AM MDT | Severe Thunderstorm Warning | ABR | Dewey | 62 min |
| Jun 18, 1:33 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 57 min |
| Jun 18, 2:27 AM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 48 min |
| Jun 18, 3:15 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 60 min |
| Jun 18, 3:29 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 61 min |
| Jun 18, 4:29 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 61 min |
| Jun 18, 4:30 AM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Sully | 60 min |
| Jun 18, 6:11 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 64 min |
| Jun 18, 7:06 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 54 min |
| Jun 18, 7:58 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 62 min |
| Jun 18, 12:10 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
| Jun 18, 12:28 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 62 min |
| Jun 18, 12:57 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 63 min |
| Jun 18, 1:30 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 60 min |
| Jun 18, 2:14 PM MDT | Flash Flood Warning | ABR | Corson, Dewey | 6 hr |
| Jun 18, 2:26 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 34 min |
| Jun 18, 3:36 PM MDT | Flash Flood Warning | ABR | Campbell, Corson, Dewey | 6 hr |
| Jun 18, 3:40 PM MDT | Severe Thunderstorm Warning | ABR | Campbell | 35 min |
| Jun 18, 4:26 PM MDT | Flash Flood Warning | ABR | Campbell, Corson, Dewey, Potter, Walworth | 6 hr |
| Jun 18, 4:55 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson, Walworth | 50 min |
| Jun 18, 5:02 PM MDT | Tornado Warning | ABR | Buffalo, Hand, Hyde | 28 min |
| Jun 18, 5:19 PM MDT | Tornado Warning | ABR | Hand, Hyde | 26 min |
| Jun 18, 5:27 PM MDT | Tornado Warning | ABR | Buffalo, Hand | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.